Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 52, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2016, 9:36 PM CDT for Appanoose County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2016, 9:36 PM CDT (02:36 UTC)
- Expired
- Jun 21, 2016, 10:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Appanoose County, IA
The radar
The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2283 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WUUS53 KDMX 220236
SVRDMX
IAC007-220315-
/O.NEW.KDMX.SV.W.0052.160622T0236Z-160622T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
936 PM CDT TUE JUN 21 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
APPANOOSE COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 1015 PM CDT
* AT 936 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RATHBUN
LAKE... OR 9 MILES NORTHWEST OF CENTERVILLE...MOVING SOUTHEAST AT
45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...RATHBUN LAKE...MYSTIC...CINCINNATI...EXLINE...NUMA...
RATHBUN...PLANO...HONEY CREEK STATE PARK...SHARON BLUFFS STATE PARK
AND CENTERVILLE MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4059 9310 4086 9310 4090 9300 4090 9296
4059 9264
TIME...MOT...LOC 0236Z 323DEG 37KT 4082 9300
HAIL...1.00IN
WIND...60MPH
$$
BEERENDS1 follow-up statement
364
WWUS53 KDMX 220313
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CDT TUE JUN 21 2016
IAC007-220322-
/O.EXP.KDMX.SV.W.0052.000000T0000Z-160622T0315Z/
APPANOOSE IA-
1013 PM CDT TUE JUN 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR APPANOOSE COUNTY WILL EXPIRE
AT 1015 PM CDT...
THIS WARNING HAS BEEN REPLACED BY ANOTHER WARNING FOR APPANOOSE
COUNTY THAT IS IN EFFECT UNTIL 1045 PM CDT.
LAT...LON 4059 9310 4086 9310 4090 9300 4090 9296
4059 9264
TIME...MOT...LOC 0312Z 323DEG 37KT 4082 9300
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 6:37 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 21, 6:37 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 637 PM CDT TUE JUN 21 2016 ...Updated for 00z Aviation Discussion... .SHORT TERM.../Tonight/ Issued at 331 PM CDT Tue Jun 21 2016 The primary concern this evening will be convective trends. The current situation has a sharp southwest to northeast moisture/instability gradient with 19z dewpoints from around 70 down to the upper 40s. Strong 0-2km moisture convergence into western Iowa along the MUCape gradient has developed isolated elevated convection just west of Sioux City and expect this to very slowly expand and develop into the evening. The current 305-310K baroclinic zone over far southwest Iowa will advance northward with the low level jet maturation and warm advection surge reaching the northeast third of the forecast area by the late evening and early morning hours. Elevated capes look to eventually plateau at around 1500 j/kg and be uncapped so with 25-40kts of inflow along the isentropic surfaces into noted moisture convergence so this convection should blossom into a full blown MCS overnight. Models show the very favorable/efficient heavy rain environment currently just to our southwest through the immediate Missouri River Valley will surge north and east into northeast Iowa likely resulting in locally heavy rain with details noted in the Hydrology section. Regarding severe weather potential, damaging wind and large hail would be possible if any convection taps the higher MUCapes in the short term but soundings suggest the later convection would be elevated below a decent inversion precluding much if any wind potential with large hail and heavy rains the primary threats. .LONG TERM.../Wednesday through Tuesday/ Issued at 331 PM CDT Tue Jun 21 2016 Thunderstorms are expected to be ongoing Wednesday morning from the overnight hours...mainly across Northern/Northeast Iowa, North of a warm front that will lift across Southern and central Iowa tonight. The warm front will lie somewhere between the Highway 20 and Highway 30 corridors by 12Z and a surface low associated with the frontal boundary will shift East through the day. By 18Z the low will be over the Eastern half of Iowa but the theta-e advection and interaction with the low level jet will be diminishing through the morning hours. In addition...the best forcing will be located over far Eastern Iowa and locations East. So while thunderstorms will be ongoing during the morning, the severe threat will be diminishing by mid morning...or more accurately...shifting East of the forecast area. Likewise the highest PWATS's will be shifting East as well. Thus the flash flood watch...which will be discussed in the hydro section...will be allowed to expire by mid morning. We will be in the warm sector for much of the day Wednesday and likely capped so our threat of storms will be greatly diminished by 18z and the remainder of the day should be dry. Thursday and Friday will be cooler with a drier airmass in place. Lows will mainly be in the 60s with highs in the 80s. Friday night into the weekend however will get back into a more active pattern. The upper ridge will shift East and we will be in a more Southwest flow. This will allow warmer air to move in as well as more moisture. A surface low will move across the Northern Plains and create a warm advection pattern over Iowa Friday night and Saturday. Saturday night into Sunday a cold front will sweep across the region bringing another round of storms along the front with some potential for an MCS somewhere over Southwest Iowa or Southeast Nebraska, likely moving Southeast into Missouri but it's a little too far out to put much confidence on the details. Once that system passes...we will be back in the 80s with dewpoints in the 55 to 65 degree range so rather comfortable for this time of year. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 632 PM CDT Tue Jun 21 2016 Varying levels of confidence in this fcst. Becoming increasing confident in TSRA at KMCW and KALO. Challenge in all sites is how far to lower vsby during periods of rain. Heaviest rain likely to occur at KMCW and KALO. May need to lower vsbys to 2 miles, or occasionally less if downpours occur over TAF sites. KDSM and KOTM could see rain, but will likely not be as intense as at northern sites. Vsbys challenges at KDSM and KOTM will most likely be between VFR and MVFR. KFOD on western edge of precip, so may stay VFR, but may get one round of heavier storms. Initiaion time of heavy storms likely between 04z-06z Tue, so 06z TAFs should capture storm trends with increased confidence. && .HYDROLOGY... Issued at 331 PM CDT Tue Jun 21 2016 Heavy rains are possible overnight with warm cloud depths over 4K meters and precipitable water values to near 2 inches. The mean wind and forward/backward propagation vectors would suggest any individual cells/clusters would be transient, but the aforementioned 305-310K convergence remains anchored in the same locations. Confidence is not too high as the high resolution models are not overly impressive on their QPF, but the overall pattern and environment suggests a Flash Flood Watch would be necessary. Did not go any farther south as heavy rain confidence diminishes further and those locations are also quite dry and in D0 drought. && .DMX Watches/Warnings/Advisories... Flash Flood Watch from 10 PM CDT this evening through Wednesday morning for Black Hawk-Bremer-Butler-Cerro Gordo-Emmet-Franklin- Grundy-Hamilton-Hancock-Hardin-Kossuth-Tama-Winnebago-Worth- Wright. && SHORT TERM...Small LONG TERM...FAB AVIATION...Kotenberg HYDROLOGY...Small
Hazardous weather outlook, Jun 21, 4:07 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 407 PM CDT TUE JUN 21 2016 IAZ015-023-024-033>035-044>049-057>062-072>075-083>086-095>097- 222115- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD- CARROLL-GREENE-BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-CLARKE-LUCAS- MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 407 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS INITIALLY THEN LATE TONIGHT THE THREAT WILL BE LARGE HAIL AND HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO LOCALIZED FLASH FLOODING OR RIVER FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN ADDITIONAL SLIGHT RISK OF SEVERE STORMS WEDNESDAY MORNING NORTHEAST OF A LINE FROM ESTHERVILLE TO WEBSTER CITY TO OSKALOOSA. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL ARE THE MAIN THREATS. THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON BUT MORE LIKELY TONIGHT. IAZ004>007-016-017-025>028-036>039-050-222115- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA- 407 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND ESPECIALLY TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS INITIALLY THEN LATE TONIGHT THE THREAT WILL BE LARGE HAIL AND HEAVY RAINFALL. HEAVY RAINFALL MAY LEAD TO AREAS OF FLASH FLOODING OR RIVER FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS AN ADDITIONAL SLIGHT RISK OF SEVERE STORMS WEDNESDAY MORNING NORTHEAST OF A LINE FROM ESTHERVILLE TO WEBSTER CITY TO OSKALOOSA. LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL ARE THE MAIN THREATS. THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON BUT MORE LIKELY TONIGHT. IAZ070-071-081-082-092>094-222115- CASS-ADAIR-ADAMS-UNION-TAYLOR-RINGGOLD-DECATUR- 407 PM CDT TUE JUN 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY THIS EVENING THROUGH TONIGHT. SEVERE STORMS ARE NOT EXPECTED BUT A FEW STORMS MAY BE STRONG AND PRODUCE NICKEL HAIL AND STRONG WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL THUNDERSTORMS CHANCES LATER FRIDAY INTO THE UPCOMING WEEKEND. THE THREAT FOR SEVERE WEATHER WILL BE DETERMINED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FAB
In the hours before
Special weather statement, Jun 21, 6:40 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE JUN 21 2016
IAZ035-220015-
WEBSTER IA-
640 PM CDT TUE JUN 21 2016
...DIME SIZE HAIL POSSIBLE...
AT 639 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM OVER FORT DODGE...MOVING SOUTHEAST AT 40 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT DODGE...FORT DODGE REGIONAL AIRPORT...STRATFORD...COALVILLE...
BADGER...OTHO...LEHIGH...DUNCOMBE...
BRUSHY CREEK ST RECREATION AREA...WOODMAN HOLLOW STATE PARK...
LIZARD CREEK STATE RECREATION AREA AND DOLLIVER MEMORIAL STATE PARK.
LAT...LON 4251 9397 4247 9397 4247 9393 4224 9394
4249 9433 4264 9420
TIME...MOT...LOC 2339Z 303DEG 37KT 4253 9418
BEERENDSSpecial weather statement, Jun 21, 7:48 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT TUE JUN 21 2016
IAZ084-085-220115-
LUCAS IA-MONROE IA-
748 PM CDT TUE JUN 21 2016
...NICKEL HAIL POSSIBLE...
AT 748 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CHARITON...MOVING EAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHARITON...RUSSELL...WILLIAMSON...MELROSE...
CHARITON MUNICIPAL AIRPORT AND RED HAW LAKE STATE PARK.
LAT...LON 4103 9344 4113 9333 4107 9294 4090 9307
4090 9312
TIME...MOT...LOC 0048Z 288DEG 39KT 4106 9334
BEERENDSSpecial weather statement, Jun 21, 8:02 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT TUE JUN 21 2016
IAZ084-095-220130-
LUCAS IA-WAYNE IA-
802 PM CDT TUE JUN 21 2016
...NICKEL HAIL POSSIBLE...
AT 802 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF CORYDON...MOVING SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CORYDON...ALLERTON...HUMESTON...DERBY AND MILLERTON.
LAT...LON 4067 9345 4086 9356 4091 9356 4096 9341
4077 9311
TIME...MOT...LOC 0102Z 311DEG 31KT 4087 9346
BEERENDSSpecial weather statement, Jun 21, 9:24 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT TUE JUN 21 2016
IAZ084-085-095-096-220300-
APPANOOSE IA-LUCAS IA-WAYNE IA-MONROE IA-
924 PM CDT TUE JUN 21 2016
...NICKEL HAIL AND GUSTY WINDS POSSIBLE...
AT 923 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR RATHBUN LAKE...OR 14 MILES SOUTHEAST OF CHARITON...MOVING
SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CENTERVILLE...LAKE SUNDOWN...RATHBUN LAKE...SEYMOUR...MORAVIA...
MOULTON...RUSSELL...MYSTIC...CINCINNATI...EXLINE...MELROSE...
PROMISE CITY...NUMA...RATHBUN...PLANO...UDELL...
CENTERVILLE MUNICIPAL AIRPORT...
HONEY CREEK STATE PARK AND SHARON BLUFFS STATE PARK.
LAT...LON 4098 9324 4098 9280 4069 9264 4059 9264
4059 9265 4058 9312
TIME...MOT...LOC 0223Z 324DEG 31KT 4090 9307
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:48 PM CDT | Special Weather Statement | DMX | Lucas | 27 min |
| Jun 21, 8:02 PM CDT | Special Weather Statement | DMX | Wayne | 28 min |
| Jun 21, 8:43 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 26 min |
| Jun 21, 9:24 PM CDT | Special Weather Statement | DMX | Appanoose | 36 min |
| Jun 21, 9:55 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe | 50 min |
| Jun 21, 11:06 PM CDT | Special Weather Statement | DMX | Cerro Gordo, Winnebago | 39 min |
| Jun 21, 11:20 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 40 min |
| Jun 21, 11:43 PM CDT | Special Weather Statement | DMX | Bremer | 62 min |
| Jun 22, 12:01 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Winnebago, Worth | 44 min |
| Jun 22, 12:03 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 6 hr |
| Jun 22, 12:53 AM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler, Grundy | 6 hr |
| Jun 22, 1:07 AM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto, Winnebago | 53 min |
| Jun 22, 2:02 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 43 min |
| Jun 22, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago | 50 min |
| Jun 22, 2:38 AM CDT | Flash Flood Warning | DMX | Tama | 6 hr |
| Jun 22, 2:57 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hancock, Hardin, Humboldt, Webster and 1 more | 48 min |
| Jun 22, 3:28 AM CDT | Heat Advisory | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.